Rhode Island, 2022

Strong Wind in Rhode Island, December 16, 2022

December 16, 2022 · NWS BOX · 1 event in 1 county or zone

Low pressure intensified along the New Jersey coast on the 16th and moved northeast across southeast New England, reaching the Gulf of Maine on the 17th. The big impact was very heavy elevational snows in MA.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure intensified along the New Jersey coast on the 16th and moved northeast across southeast New England, reaching the Gulf of Maine on the 17th. The big impact was very heavy elevational snows in MA. Elsewhere there was a few inches of rain and gusty winds, both ahead of and behind the system. In RI, there was an isolated report of strong winds early on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 16, 7:24 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 16, 7:24 AM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
724 AM EST Fri Dec 16 2022

.SYNOPSIS...
Strengthening low pressure tracks along the southern New England
coast today, with rain and high-elevation snow through tonight.
The low then exits into the Gulf of Maine, with a drying trend
developing Saturday afternoon. Then mainly dry weather Sunday
into the middle of next week. Temperatures will likely run a few
degs colder than normal. Then a pattern change late next week
that may yield an Northeast winter storm.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

715 AM update...

*** Snow accumulations up to 6 inches observed at 7 am ***

Starting to receive reports of accumulating snow - 6" in
Buckland at 1,200 ft and 6" in South Ashfield at 975 ft! Models
suggest strongest lift/heaviest snow 12z-18z. Satellite imagery
supports this idea with cooling cloud tops upstream from
northeast PA/NJ/NYC/LI. Also, as nose of dry slot approaches,
mid level lapse rates steepen and may result in isolated
thundersnow. Thus, could see snowfall rates of up to an inch per
hour at times from 12z-18z.

Elsewhere, windswept rain as low level easterly jet traverses
the region, as surface low tracks along the coast. Rain heavy at
times with storm total of 1-2 inches, isolated amounts up to 3
inches possible. Thus, minor/nuisance poor drainage flooding at
times. Previous forecast verifying nicely this morning, thus no
wholesale changes. Earlier discussion below.

=================================================================

Highlights

* Coastal storm continues to impact the region bringing the higher
  terrain accumulating snow and a cold rain elsewhere. Strong gusty
  winds along the coastal plain.

A deep cutoff low will rotate over MN/northern WI today. A trough
associated with this cutoff will dig from the OH Valley/Mid Atlantic
this morning into New England by late today. A coastal low will lift
from near/just offshore of NJ into the south coast by late today.

Main concerns in the forecast are the heavy wet snow across
elevations AOA 1 kft. Elsewhere am expecting a cold rain, which may
be heavy at times as well. This may result in a difficult commute
this morning and evening. On top of this will have strong gusty
winds with the highest speeds along the coastal plain.

Primary focus is the heavy wet snowfall coupled with the strong
gusty winds today along with heavy rain. Not a whole lot of change
from the previous shifts forecast, but have leaned on the latest
HREF in the latest update. Will see a PWAT plume increasing to 0.6
to 0.9 inches as it lifts northeastward across the region. Should
see the highest PWATs along the south coast. These values are around
the 75th-90th percentile for this time of year per SPC Sounding
climatology for CHH. Will also see an increasing ESE to E low level
jet across the region as the coastal low lifts into the south coast.
This will enhance lift across the region today bringing heavy rain
and snowfall at times. Given the winds will have upslope across the
higher terrain and a bit of a shadow across the CT River Valley.
This is captured quite well by the HREF. Still expecting the bulk of
the accumulating snowfall across the higher terrain for locations
above 1 kft per thermal profiles, and shows up pretty well with
temps at 1000 hPa between 1-3 degrees Celsius as a rough
delineation. Went with WPC SLR which is essentially in the 7-9 to 1
range for much of this event. Expect the eastern slopes of the
Berkshires to have the best shot for 1" per hr snowfall rates per
the HREF probabilities of 10-50 percent through much of today. The
Winter Storm Warning and Winter Weather Advisory still look to be on
track. Expect portions of the south coast to get within the warm
sector. Mid level dry air will punch in, which will steepen mid
level lapse rates and given there is roughly 50 J/kg of MUCAPE and
strong lift will likely see some embedded thunder. The risk will be
highest across the Cape and Islands.

As previously mentioned will have the risk of strong gusty winds
along the coastal plain. Gusts will not be as high across the higher
terrain, but the combination of gusts and heavy wet snow may
exacerbate power outage issues. Good consensus of a 30-50+ kt low
level jet lifting through at 925 hPa. Should see the core of this
jet confined mostly along and south of the south coast. Did bump up
gusts a bit in the latest update from the previous forecast toward
the NBM90th along with the NAMNest guidance. This matches up pretty
well with Bufkit profiles per the RAP/NAM. Anticipating gusts of
roughly in 30-50 mph range with the highest speeds across the south
coast. Still think the current Wind Advisories look good.

Will see 925 hPa temps increasing to 0-6 degrees Celsius away from
the eastern slope of the Berkshires. The Berkshires will still be
around 0 to -1 degrees Celsius. The result will be highs in the 30s
across the higher terrain and 40s elsewhere.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Highlights

* Coastal low lifts across the Cape/eastern MA tonight. Precip still
  continuing for much of the region along with gusty winds. Snow
  mixing in across the lower elevations across the interior as the
  night progresses with colder air filtering in.

* The coastal low lifts into the Gulf of Maine/Nova Scotia on
  Saturday. Precipitation will taper off, but it still will be
  blustery.

The cutoff low will rotate into the central Great Lakes tonight and
on Saturday. The trough will lift into the Gulf of Maine tonight and
Nova Scotia on Saturday. The coastal low will lift across the
Cape/Islands tonight and into the Gulf of Maine on Saturday while
deepening.

Forecast still generally on track from what was passed along from
the previous shift. Only change that was made was to extend the Wind
Advisory for Nantucket until Saturday afternoon.

Will still see elevational snowfall persist across the higher
terrain into early Saturday. Will start to see the lower elevations
of the interior transitioning over to snow and perhaps some light
accumulation as colder air filters in tonight into early Saturday.
This happens as flow becomes WNW/NW on the backside of the low and
temps fall to -1 to -3 degrees Celsius at 925 hPa. Not anticipating
much accumulation as precipitation will be winding down, but
northern higher terrain in Worcester county could eek out another 1-
3 inches with the comma head. Expect precip to be over for most
early Saturday morning, but may not be until late afternoon for
precip to taper off across northern/northeastern MA.

Will not be as windy for most, but still will be blustery at times
as a 20-40 kt 925 hPa WNW/NW jet develops as the low is lifting out.
Still expect the highest gusts across the coastal plain tonight
through Saturday. There is a few hour lull tonight as the coastal
low is lifting through and winds diminish, but will ramp up late
tonight under the WNW/NW flow. Confidence was high enough and per
Bufkit profiles to extend the Wind Advisory for Nantucket. Elsewhere
think the current Wind Advisory ending times look fine.

Temperatures will become more seasonable on Saturday with highs in
the 30s for the higher terrain and low/mid 40s elsewhere.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Updated 3:33 AM

Highlights...

* Mainly dry weather through the middle of next week, then a pattern
  change favoring a potential Northeast Winter Storm

* Temperatures at or colder than normal this period

Details:

Saturday night thru Wednesday...

Mainly dry WNW flow aloft with several surges of colder than normal
airmasses advecting across New England this period. Mid level trough
passage Sunday may trigger a few scattered snow showers or flurries.
Otherwise dry weather prevails. Ensemble 850 mb temperature
anomalies are consistently 3C to 4C colder than normal this period.
This will translate to highs in the upper 30s and lower 40s each
day, slightly colder than normal. Brisk WNW winds Sunday and Monday
will make it feel even colder.

Thursday...

Late next week ensemble height anomalies become configured across
N.A. to support a potential Northeast winter storm, with a large
amplitude west coast ridge, driving an amplifying downstream trough
over the MS & OH valley. In addition, anomalous Greenland ridge
extending into the NW Atlantic, supporting a negative tilt trough
from the OH valley into the Mid Atlantic. This likely precludes
system from heading out to sea, but also possibly tracking too close
to the coast for an all snow event. Storm track and ptype will
remain unknown until sometime next week. Also worth noting, tides
are astronomically high, with Boston at 11.28 ft MLLW 9:38 am Thu,
and 11.64 ft MLLW at 10:27 am Fri. Thus, we will need to watch this
closely as coastal flooding is possible.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

12Z update...no major changes to previous TAFs. Earlier
discussion below.

===========================================================

Today...High confidence in trends, moderate in exact timing.

IFR with localized LIFR. Higher terrain snow continues with a
cold rain elsewhere, which may be heavy at times. Do have some
uncertainty on visibilities as the GLAMP, MAV and MET seemed
much too low for all terminals based on most being under a plain
rain. Think the risk of lower visibilities is highest near the
low pressure center as winds become variable per past
experience. Winds out of the E to NE at 15-30 kts with gusts of
30-45 kts. The highest speeds/gusts will be found along the
coastal plain. Could have some embedded thunderstorms across the
Island terminals and perhaps this Cape this afternoon, but
confidence was not high enough to include in the latest TAF.

Tonight...High confidence in trends, moderate in exact timing.

IFR conditions gradually improving to MVFR across western MA/CT
and southern RI toward daybreak. Rain across eastern areas, but
changing over to snow in the lower elevations across the west as
precip is winding down and colder air filtering in. Winds start
off NE at 10-20 kts shifting to the N/NW late. Gusts of 25-35
kts.

Saturday...High confidence.

Precipitation coming to an end for most by late morning. MVFR
conditions persisting for most of the day, but could see fairly
widespread VFR by late afternoon. MVFR/IFR conditions possible.
Winds out of the NW/WNW at 10-20 kts with gusts of 20-30 kts.

KBOS Terminal...High confidence.

KBDL Terminal...High confidence.

Outlook /Saturday Night through Tuesday/...

Saturday Night: VFR. Windy with local gusts up to 30 kt.

Sunday through Sunday Night: VFR. Breezy.

Monday: VFR. Windy with local gusts up to 30 kt.

Monday Night through Tuesday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Have extended the Gale Warning across the outer and inner waters
into Saturday. The only exception is for Boston Harbor and
Narragansett Bay where the previous warnings still look good.

Today...High confidence.

Winds out of the E and ENE at 25-35 kts with gusts of 30-45 kts and
rainfall, which may be heavy at times. Visibilities between 3-5 NM
and seas 12-16 ft for the outer waters and 6-12 ft for the inner
waters. Could have a few thunderstorms across the south coast this
afternoon.

Tonight and Saturday...High confidence.

Coastal low lifting across the southern waters into the eastern
waters. This will shift easterly winds to the N and W/NW in its
wake. As the low lifts across will see wind speeds diminishing 10-25
kts, but increase to 15-35 kts once the low lifts into Gulf of Maine
on Saturday. Gusts lower to 15-30 kts as the low is lifting through,
but increase late tonight into Saturday to 25-40 kts. Seas 10-15 ft
for the outer waters and 5-10 ft for the inner waters. Rain ending
from southwest to northeast across the waters on Saturday.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 11 ft.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft.

Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 9 ft.

Monday: Strong winds with gusts up to 30 kt. Rough seas up to
9 ft.

Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Winter Storm Warning until 7 AM EST Saturday for MAZ002-008-
     009.
     Winter Weather Advisory until 7 AM EST Saturday for MAZ003-004.
     Wind Advisory until 10 PM EST this evening for MAZ007-014>016-
     019-021-022.
     Wind Advisory until 7 PM EST this evening for MAZ020-023.
     Wind Advisory until 1 PM EST Saturday for MAZ024.
RI...Wind Advisory until 7 PM EST this evening for RIZ005>008.
MARINE...Gale Warning until 4 AM EST Saturday for ANZ230.
     Gale Warning until 4 PM EST Saturday for ANZ231-232.
     Gale Warning until 1 PM EST Saturday for ANZ233>235-237-251.
     Gale Warning until 7 PM EST this evening for ANZ236.
     Gale Warning until 7 PM EST Saturday for ANZ250-254>256.

&&

SYNOPSIS...Nocera/BL
NEAR TERM...BL
SHORT TERM...BL
LONG TERM...Nocera
AVIATION...Nocera/BL
MARINE...Nocera/BL
Hazardous weather outlook, Dec 16, 4:08 AM EST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 AM EST Fri Dec 16 2022

MAZ020-023-RIZ005>008-170915-
Southern Bristol MA-Dukes MA-Bristol RI-Washington RI-Newport RI-
Block Island RI-
408 AM EST Fri Dec 16 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-014>016-019-021-022-170915-
Eastern Essex MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Eastern Plymouth MA-Southern Plymouth MA-
Barnstable MA-
408 AM EST Fri Dec 16 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts and southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ005-006-010>013-017-018-026-RIZ001>004-170915-
Hartford CT-Tolland CT-Windham CT-Central Middlesex MA-
Western Essex MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
408 AM EST Fri Dec 16 2022

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ004-170915-
Northern Worcester MA-
408 AM EST Fri Dec 16 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for central Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ024-170915-
Nantucket MA-
408 AM EST Fri Dec 16 2022

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002-008-009-170915-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
408 AM EST Fri Dec 16 2022

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ003-170915-
Eastern Franklin MA-
408 AM EST Fri Dec 16 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ233>235-237-251-170915-
Vineyard Sound-Buzzards Bay-Rhode Island Sound-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
408 AM EST Fri Dec 16 2022

...GALE WARNING IN EFFECT UNTIL 1 PM EST SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ236-170915-
Narragansett Bay-
408 AM EST Fri Dec 16 2022

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254>256-170915-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
408 AM EST Fri Dec 16 2022

...GALE WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-232-170915-
Cape Cod Bay-Nantucket Sound-
408 AM EST Fri Dec 16 2022

...GALE WARNING IN EFFECT UNTIL 4 PM EST SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-170915-
Boston Harbor-
408 AM EST Fri Dec 16 2022

...GALE WARNING IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Dec 16, 3:34 AM EST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
334 AM EST Fri Dec 16 2022

CTZ002-162145-
Hartford CT-
Including the cities of Hartford and Windsor Locks
334 AM EST Fri Dec 16 2022

...ACCUMULATING SNOWFALL CONFINED TO NORTHWEST HARTFORD COUNTY AND
AT ELEVATIONS AROUND 1000 FT AND HIGHER...

Most of Hartford county will experience rain today and tonight.
The northwest corner of the county where elevations are at or
greater than 1000 ft, temperatures will be cold enough to support
heavy wet snow. Storm total snow accumulations of 3-6 inches are
possible in this small area of the county, including the town of
Hartland. Isolated amounts up to 8 inches are possible toward
the Litchfield and Hampden county lines.

Heaviest snow falls late today. The combination of heavy wet snow
and gusty northeast winds, may result in power outages in this
region. In addition, snow covered roads will make for treacherous
travel conditions.

BL
Local storm report, Dec 16, 8:48 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
848 AM EST FRI DEC 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 AM     SNOW             1 ESE PLAINFIELD        42.51N 72.91W
12/16/2022  M6.0 INCH        HAMPSHIRE          MA   AMATEUR RADIO

&&
Local storm report, Dec 16, 8:49 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
849 AM EST FRI DEC 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     HEAVY SNOW       1 SE CHESTERFIELD       42.39N 72.84W
12/16/2022  U0.0 INCH        HAMPSHIRE          MA   FIRE DEPT/RESCUE

            TREE LIMB AND WIRES DOWN ON A CAR - NO
            INJURIES. REPORTED BY AMATEUR RADIO.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Newport

When
December 16, 9:02 AM EST
Where
Newport forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

In Tiverton, police reported a tree down on Lake Road. Report relayed by amateur radio.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2022Every state in 2022This day in weather historyWarnings in Rhode Island, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062917.